Indian doctor identifies 'bone death' as long COVID complication

Young patients are suffering from yet another post-COVID complication—avascular necrosis.

Indian doctor identifies 'bone death' as long COVID complication
Continue reading
Read the article

Steroid treatments have been causing havoc in the Indian subcontinent as yet another post-COVID complication has been linked to this COVID medication. After fungal infections, now India has reported three cases of avascular necrosis (AVN)—the death of bone tissues—and doctors fear that the numbers are only going to rise in the coming months.

What is avascular necrosis?

AVN is a condition in which your bone tissues begin to die due to a lack of blood supply. Microscopic ruptures begin to form in the bone and leads to its eventual collapse. The condition has been linked with a long-term use of steroid medication, which is why COVID patients in India have now been suffering from AVN.

Initially symptoms will seldom appear in affected patients, but as the condition develops so will the pain. Mayo Clinic states that the most affected areas of the body are the hip, shoulder, knee, hand, and foot.

Cases in India

Times of India reported that Hinduja Hospital in Mumbai was treating three patients for AVN two months after they had already received COVID treatment. All three affected persons were doctors under the age of 40. Dr. Sanjay Agarwala, medical director of Hinduja Hospital told the newspaper:

These patients developed pain in their femur bone (the highest part of the thigh bone) and, since they were doctors, they recognised the symptoms and rushed for treatment.

Dr. Agarwala has been studying the link between the use of steroids in COVID patients and AVN. His findings have revealed two unusual trends. He found that AVN is normally triggered by doses of steroids that are over 2,000 mg, however COVID-patients receive just 758 mg. Furthermore, this condition normally developssix months after steroid use, but COVID patients were developing them just 58 day after COVID diagnosis.

According to him, this condition is a part of long COVID and patients who have been getting hip or thigh pain should get an MRI as soon as possible to ‘establish a diagnosis of AVN.’